Alert archive / Tennessee / Flash Flood Warnings in 2019
Flash Flood Warning 9, NWS Morristown, TN
NWS Morristown, TN issued this flash flood warning at Jun 7, 2019, 7:21 PM EDT for Campbell County, Tennessee. It was in force for 3 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 7, 2019, 7:21 PM EDT (23:21 UTC)
- Expired
- Jun 7, 2019, 10:15 PM EDT
- In force
- 3 hr
- Issued by
- NWS Morristown, TN
- Area
- Storm-based polygon
- Flood severity
- None
County Campbell County, TN
The radar
The Knoxville radar (KMRX), 64 km from the middle of the area, began a volume at 23:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 7, 8:46 PM EDT | FLASH FLOOD | 1 Ssw La Follette, TN | MAJOR FLASH FLOODING IN DOWNTOWN LAFOLLETE. SOME APARTMENTS FLOODED. NUMEROUS ROADS CLOSED DUE TO FLOODING ACROSS CAMPBELL COUNTY, TENNESSEE. |
| Jun 7, 8:50 PM EDT | FLASH FLOOD | 2 Ne La Follette, TN | MOST MAIN ROADS IN LAFOLLETTE CLOSED. LAFOLLETTE MIDDLE SCHOOL, FAITH WAY ASSEMBLY OF GOD CHURCH, AS WELL AS ANOTHER NEARBY PLACE OF WORSHIP WERE FLOODED. FIVE PEOPLE WERE EVACUATED BY BOAT ON HIGHWAY 63. POLICE AND FIRE STATIONS IN LAFOLLETTE WERE FLOODED. TE |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 85 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 11.4 hours before the alert went out and 227 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 51 J/kg
- Mixed-layer CIN
- -348 J/kg
- Mixed-layer LCL
- 496 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 19 m²/s²
- 0-3 km storm-relative helicity
- 94 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
886
WGUS54 KMRX 072321
FFWMRX
TNC013-080215-
/O.NEW.KMRX.FF.W.0009.190607T2321Z-190608T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Morristown TN
721 PM EDT Fri Jun 7 2019
The National Weather Service in Morristown has issued a
* Flash Flood Warning for...
Central Campbell County in east Tennessee...
* Until 1015 PM EDT.
* At 721 PM EDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. One to three inches of rain
have already fallen. Flash flooding is expected to begin shortly.
* Some locations that will experience flooding include...
La Follette, Jacksboro, Caryville, Elk Valley, Cove Lake State
Park, Fincastle and Royal Blue.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3631 8403 3630 8404 3630 8403 3629 8403
3628 8404 3630 8431 3649 8427 3649 8401
$$
mjb1 follow-up statement
228
WGUS74 KMRX 080029
FFSMRX
Flash Flood Statement
National Weather Service Morristown TN
829 PM EDT Fri Jun 7 2019
TNC013-080215-
/O.CON.KMRX.FF.W.0009.000000T0000Z-190608T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Campbell TN-
829 PM EDT Fri Jun 7 2019
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1015 PM EDT FOR
CENTRAL CAMPBELL COUNTY...
At 827 PM EDT, Doppler radar indicated thunderstorms producing heavy
rain across the warned area. Several roads are closed in the warned
area due to flooding. Two to four inches of rain have already
fallen.
Some locations that will experience flooding include...
La Follette, Jacksboro, Caryville, Elk Valley, Cove Lake State Park,
Fincastle and Royal Blue.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3631 8403 3630 8404 3630 8403 3629 8403
3628 8404 3630 8431 3649 8427 3649 8401
$$
mjbWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this flash flood warning went out at Jun 7, 2:53 PM EDT, 4 hours 28 minutes earlier.
Area forecast discussion, Jun 7, 2:53 PM EDT, 4 hours 28 minutes before
Area Forecast Discussion National Weather Service Morristown TN 253 PM EDT Fri Jun 7 2019 .SHORT TERM...(Tonight and Saturday)...Pattern will be rather stagnant for the short term, with the upper low centered near Memphis TN making only slow progress east and northeast. We will remain in a very moist environment, with PW values running between 1.5 and 2 inches for the most part across the area. Pieces of weak short wave energy will eject out of the base of the upper low and will help to enhance showers and thunderstorms at times. One of these is exiting to the northeast early this afternoon. Models often do not handle timing of these weak impulses well, but at this point it looks like another weak wave will be affecting our area later tonight. Another interesting part of this equation is the strengthening of the southeast low level flow across the mountains, which should bring some downslope motion to inhibit precipitation at least to some extent in the northern and central valley areas later tonight and especially Saturday. Will carry lower PoPs in these areas. Given the moist environment and the possibility of training showers/storms, along with expected efficient rain processes given the high freezing levels/skinny CAPE profiles, the threat of localized flooding will continue for the short term. Will continue to mention this threat in the HWO, but no flood/flash flood watch at this time as the risk of widespread flooding does not look high at this time. .LONG TERM...(Saturday night through Friday)...By 00Z Sunday, a large closed h50 low will be situated across the Ohio/Tennessee valley providing deep forcing for ascent with extensive cloud cover and precipitation expected to be ongoing. At the surface, an area of low pressure is forecast to be located across west/central Tennessee providing a southerly flow across the area. Moisture content will be high with precipitable water values in excess of 1.75 inches and mean layer RH values greater than 90%. The closed low will gradually progress to an open wave through the day on Sunday as it interacts with the shortwave moving through the northern plains. Upper forcing for ascent along with deep saturated profiles will support numerous rain showers through the day. Elevated instability supports chances of convection which if this does occur then potential flash flooding concern increases. Temperatures Sunday will be cooler given the extensive cloud cover and rainfall. Monday, the upper level wave further weakens with a well defined shear axis across the Appalachians. At the surface, a wave should be aligned along the spine of the Appalachians. Upper forcing for ascent along with low level frontal convergence will be conducive for upward motion and precipitation. Forecast soundings indicate near moist adiabatic lapse rates with a nearly saturated column leading to efficient precipitation processes. Again will need to watch for flash flooding but the quick nature of the boundary and cloud layer winds orthogonal to this boundary means training is of low concern. The upper level shear axis and associated frontal wave become less evident as a potent jet streak to the north quickly evacuates northward out of the Great Lakes. West to northwest flow fills in behind the frontal passage with surface high pressure moving into the region. Increased subsidence associated with this feature will begin to dry the area out through Tuesday night. Temperatures during this time will be near normal to slightly below normal. By 18Z Wednesday a shortwave trough/PV anomaly is forecast to drop out of the northern plains and Midwest. The surface will feature an area of low pressure directly underneath the upper level low. The response to lowering pressure to the west will be to veer low level winds toward the south. The result will be increased low level moisture. Another area of low pressure at the surface will develop underneath lower heights across the Florida peninsula. The PV anomaly and jet streak rounding the base of the shortwave trough will provide large-scale forcing for ascent Wednesday afternoon/evening with increased precipitation expected. Marginal instability parameters support chances of thunder during this time as well. The latter portions of the extended feature fairly good model-to-model agreement with a deep layer trough axis extending from Hudson Bay southward into the GoM. Increased large-scale forcing supports keeping slight chance to chance PoPs through Thursday. && .PRELIMINARY POINT TEMPS/POPS... Chattanooga Airport, TN 70 82 69 83 / 70 70 70 80 Knoxville McGhee Tyson Airport, TN 68 82 68 83 / 60 60 60 70 Oak Ridge, TN 69 83 68 84 / 60 70 60 70 Tri Cities Airport, TN 65 83 65 80 / 60 50 60 70 && .MRX WATCHES/WARNINGS/ADVISORIES... NC...None. TN...None. VA...None. && LW/AD
Hazardous weather outlook, Jun 7, 2:59 PM EDT, 4 hours 22 minutes before
Hazardous Weather Outlook National Weather Service Morristown TN 259 PM EDT Fri Jun 7 2019 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-081900- Cherokee-Clay-Scott-Campbell-Claiborne-Hancock-Hawkins-Sullivan- Johnson-Morgan-Anderson-Union-Grainger-Hamblen-Northwest Cocke- Cocke Smoky Mountains-Northwest Greene-Southeast Greene- Washington-Unicoi-Northwest Carter-Southeast Carter-Roane-Loudon- Knox-Jefferson-Northwest Blount-Blount Smoky Mountains- North Sevier-Sevier Smoky Mountains-Sequatchie-Bledsoe-Rhea-Meigs- McMinn-Northwest Monroe-Southeast Monroe-Marion-Hamilton-Bradley- West Polk-East Polk-Lee-Wise-Russell- 259 PM EDT Fri Jun 7 2019 /159 PM CDT Fri Jun 7 2019/ This Hazardous Weather Outlook is for portions of southwest North Carolina...east Tennessee and southwest Virginia. .DAY ONE...This Afternoon and Tonight Showers and thunderstorms this afternoon into tonight will produce locally heavy rainfall. Localized flooding will be possible, especially in areas that get repeated heavier showers or storms. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Showers and thunderstorms on Saturday will continue to produce locally heavy rainfall in some areas. Localized flooding will be possible, especially in locations that get repeated heavier showers or storms. Periods of showers and thunderstorms will continue into next week producing locally heavy rainfall. The most concentrated period for steadier rainfall will be Sunday, with more scattered coverage outside of that period. Localized flash flooding and flooding of low-lying and poor drainage areas is expected this weekend and will continue off and on through early next week. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed for flooding this weekend.
In the hours before
Special weather statement, Jun 7, 4:59 PM EDT, 2 hours 22 minutes before
Special Weather Statement
National Weather Service Morristown TN
359 PM CDT Fri Jun 7 2019
TNZ098-072145-
Marion TN-
359 PM CDT Fri Jun 7 2019
...SIGNIFICANT WEATHER ADVISORY FOR MARION COUNTY UNTIL 445 PM CDT...
At 358 PM CDT, Doppler radar was tracking a strong thunderstorm over
Kimball, or near Jasper, moving northeast at 20 mph.
Pea size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Jasper, South Pittsburg, Whitwell, Kimball, Monteagle, Powells
Crossroads, Orme, Martin Springs, Fiery Gizzard State Park, Haletown
(guild), Griffith Creek, Chimneys State Park, Hicks Gap State Park,
Sequatchie Cave, Foster Falls State Park, New Hope and Lone Oak.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3524 8584 3522 8574 3524 8569 3529 8571
3532 8556 3530 8555 3527 8549 3526 8544
3520 8539 3511 8539 3509 8536 3507 8536
3504 8539 3504 8541 3500 8543 3499 8546
3499 8586 3522 8587
TIME...MOT...LOC 2058Z 246DEG 15KT 3509 8569
mjbSpecial weather statement, Jun 7, 5:11 PM EDT, 2 hours 10 minutes before
Special Weather Statement
National Weather Service Morristown TN
511 PM EDT Fri Jun 7 2019
NCZ061-072200-
Clay NC-
511 PM EDT Fri Jun 7 2019
...SIGNIFICANT WEATHER ADVISORY FOR CLAY COUNTY UNTIL 600 PM EDT...
At 511 PM EDT, Doppler radar was tracking a strong thunderstorm near
Nantahala Lake, or near Andrews, moving northeast at 20 mph.
Pea size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Hayesville, Nantahala Lake, Shooting Creek, Tusquitee and Brasstown.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3499 8400 3502 8396 3504 8396 3508 8391
3513 8386 3516 8375 3515 8373 3516 8365
3515 8364 3514 8366 3514 8364 3512 8364
3513 8362 3511 8362 3507 8357 3504 8356
3502 8352 3501 8352 3500 8349 3499 8362
TIME...MOT...LOC 2111Z 243DEG 17KT 3514 8373
mjbSpecial weather statement, Jun 7, 5:35 PM EDT, 1 hour 46 minutes before
Special Weather Statement National Weather Service Morristown TN 535 PM EDT Fri Jun 7 2019 TNZ099>101-072215- West Polk TN-Bradley TN-Hamilton TN- 535 PM EDT Fri Jun 7 2019 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN BRADLEY...SOUTHWESTERN POLK AND SOUTHEASTERN HAMILTON COUNTIES UNTIL 615 PM EDT... At 535 PM EDT, Doppler radar was tracking strong thunderstorms along a line extending from near Ringgold to 10 miles southeast of Wildwood Lake. Movement was north at 15 mph. Pea size hail and winds in excess of 40 mph will be possible with these storms. Locations impacted include... Chattanooga, Cleveland, South Cleveland, Wildwood Lake, East Cleveland, Collegedale, Waterville, East Brainerd, Conasauga, Parksville, Red Clay State Park, Flint Springs, Gap Springs, Ooltewah, McDonald and Apison. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with these storms, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3499 8517 3515 8500 3512 8453 3499 8466 TIME...MOT...LOC 2135Z 198DEG 13KT 3498 8512 3499 8472 mjb
Special weather statement, Jun 7, 6:37 PM EDT, 44 minutes before
Special Weather Statement
National Weather Service Morristown TN
637 PM EDT Fri Jun 7 2019
TNZ068-071-086-072315-
Northwest Monroe TN-Loudon TN-NW Blount TN-
637 PM EDT Fri Jun 7 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LOUDON...
NORTHWESTERN BLOUNT AND NORTH CENTRAL MONROE COUNTIES UNTIL 715 PM
EDT...
At 637 PM EDT, Doppler radar was tracking a strong thunderstorm 8
miles southeast of Lenoir City, moving northeast at 10 mph.
Pea size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Maryville, Louisville, Vonore, Greenback, Friendsville, Philadelphia,
Clover Hill, Tellico Village and Fort Loudon State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3568 8440 3580 8416 3579 8416 3579 8414
3582 8414 3583 8411 3564 8398 3556 8436
TIME...MOT...LOC 2237Z 241DEG 9KT 3569 8421
mjbLocal storm report, Jun 7, 6:46 PM EDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
646 PM EDT FRI JUN 7 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0645 PM TSTM WND DMG 2 S COSBY 35.79N 83.24W
06/07/2019 COCKE TN PUBLIC
FEW TREE LIMBS, TREES, AND POWER LINES DOWN
NEAR COSBY, TENNESSEE.
&&
DHSpecial weather statement, Jun 7, 6:47 PM EDT, 34 minutes before
Special Weather Statement National Weather Service Morristown TN 647 PM EDT Fri Jun 7 2019 TNZ067-068-072330- Roane TN-Loudon TN- 647 PM EDT Fri Jun 7 2019 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LOUDON AND SOUTHEASTERN ROANE COUNTIES UNTIL 730 PM EDT... At 646 PM EDT, Doppler radar was tracking a strong thunderstorm near Loudon, moving northeast at 20 mph. Pea size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Oak Ridge, Lenoir City, Kingston, Loudon, Fairview, Paint Rock, Bradbury and Tellico Village. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3567 8453 3581 8460 3598 8434 3576 8421 TIME...MOT...LOC 2246Z 246DEG 18KT 3580 8438 mjb
The office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 6, 8:48 PM EDT | Areal Flood Advisory | MRX | Carter, Unicoi, Washington | 117 min |
| Jun 6, 10:29 PM EDT | Areal Flood Advisory | MRX | Greene, Unicoi, Washington | 2 hr |
| Jun 7, 3:14 PM EDT | Areal Flood Advisory | MRX | Cocke | 3 hr |
| Jun 7, 3:57 PM EDT | Special Weather Statement | MRX | Jefferson | 48 min |
| Jun 7, 4:59 PM EDT | Special Weather Statement | MRX | Marion | 46 min |
| Jun 7, 5:29 PM EDT | Areal Flood Advisory | MRX | Campbell, Scott | 2 hr |
| Jun 7, 5:35 PM EDT | Special Weather Statement | MRX | Polk | 40 min |
| Jun 7, 5:48 PM EDT | Areal Flood Advisory | MRX | Loudon, Monroe | 117 min |
| Jun 7, 6:19 PM EDT | Severe Thunderstorm Warning | MRX | Cocke, Sevier | 56 min |
| Jun 7, 6:29 PM EDT | Areal Flood Advisory | MRX | McMinn, Polk | 2 hr |
| Jun 7, 6:37 PM EDT | Special Weather Statement | MRX | Loudon | 38 min |
| Jun 7, 6:43 PM EDT | Areal Flood Advisory | MRX | Campbell | 2 hr |
| Jun 7, 6:47 PM EDT | Special Weather Statement | MRX | Loudon, Roane | 43 min |
| Jun 7, 7:09 PM EDT | Areal Flood Advisory | MRX | Bradley, Hamilton | 2 hr |
| Jun 7, 7:49 PM EDT | Areal Flood Advisory | MRX | Loudon, Monroe, Roane | 116 min |
Nearby
Flash Flood Warnings in Tennessee, 2019Every flash flood warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.